Virginia, 2005Damaging Winds in Virginia, August 5, 2005
August 5, 2005 · NWS LWX · 5 events in 5 counties and zones
A weak cold front moved east from the Appalachian Mountains, and interacted with the moist and unstable airmass that was already in place around the mid-Atlantic. This situation sparked off scattered thunderstorms during the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $49,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front moved east from the Appalachian Mountains, and interacted with the moist and unstable airmass that was already in place around the mid-Atlantic. This situation sparked off scattered thunderstorms during the afternoon and evening. A few of these thunderstorms reached severe criteria. The principal hazard associated with these storms was damaging wind gusts. Additionally, a few of the storms generated large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 5, 2:24 PM EST, 1 hour 36 minutes earlier.
Area forecast discussion, Aug 5, 2:24 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
324 PM EDT FRI AUG 5 2005
.SHORT TERM (TONIGHT THROUGH SATURDAY)...
PRE-FRONTAL CONVECTIVE CELLS HAVE BEGUN TO POP ON THE RADAR. THERE/S
ONE WEAK BOUNDARY STRETCHED FROM NE TO SW ACROSS OUR CWA THAT THESE
CELLS ARE MORE THAN LIKELY FIRING UPON. THE PRIMARY SYNOPTIC FRONT
REMAINS TO OUR NORTH IN PA...AND WILL CONTINUE TO MOVE SOUTH AS THE
AFTERNOON/EVENING PROGRESSES.
OUR ENTIRE CWA IS VERY UNSTABLE...WITH CAPES EXCEEDING 3000 J/KG.
HOWEVER...0-6 KM SHEAR IS LESS THAN 10 KT...AND THIS SHOULD HELP TO
PRECLUDE WIDESPREAD ORGANIZED SEVERE CONVECTION. BUT WITH HIGH
INSTABILITY IN PLACE AND LOW LEVEL BOUNDARIES HELPING TO ENHANCE LOW
LEVEL CONVERGENCE...GENERAL SCATTERED COVERAGE OF CONVECTION (SINGLE
TO MULTICELLULAR) IS EXPECTED THROUGH THE EVENING AND THE TALLEST
GROWING STORMS WILL HAVE THE POTENTIAL TO BRING DOWNBURST TYPE WINDS
AS THE INVERTED V ON FORECAST BUFKIT SOUNDINGS IMPLY. MARGINALLY
SEVERE HAIL WOULD NOT BE OUT OF THE QUESTION EITHER IF STRONG CORES
CAN GROW HIGH ENOUGH.
PRIMARY COLD FRONT WILL CROSS OUR NORTHERN CWA BY 00Z...THEN SLOW
DOWN AND STALL ACROSS OUR EXTREME SOUTHERN CWA. WILL LOWER
SCATTERED COVERAGE TO ISOLATED COVERAGE ACROSS OUR NORTH AFTER
MIDNIGHT...BUT WILL KEEP SCATTERED COVERAGE GOING ALL NIGHT LONG TO
THE SOUTH.
ON SATURDAY...WITH THE FRONT RESIDING ACROSS OUR EXTREME SOUTHERN
CWA...FEEL THAT KEEPING CHC POPS DOWN THERE IS WARRANTED. MOST OF
THE MOS NUMBERS EVEN HAVE CHC POPS NORTH TO THE MASON DIXON LINE.
IF FRONT DOES NOT MAKE IT AS FAR AS PREDICTED...OR MOVES BACK TO THE
NORTH SOONER THAN EXPECTED...CHC POPS WOULD BE REASONABLE
EVERYWHERE. HOWEVER...WILL KEEP SLGT CHC POPS NORTH ASSUMING FRONT
REMAINS WELL TO THE SOUTH THROUGH THE DAYTIME ON SATURDAY.
&&
.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...
THE BEGINNING OF THE EXTENDED FORECAST IS DOMINATED BY THE NEARLY
STATIONARY FRONTAL BOUNDARY. ANOTHER FRONT IS EXPECTED BY THE END OF
NEXT WEEK.
THE 500MB FLOW HAS FLATTENED OUT IN THE BEGINNING OF THE PERIOD...AS
THE TROUGH HAS WEAKENED AND SHEARED OUT. THE SHEAR AXIS STAYS IN
PLACE THROUGH MOST OF SUNDAY OVER THE CENTRAL PORTIONS OF THE
CWFA...BEFORE FINALLY DISSIPATING LATE SUNDAY/EARLY MONDAY. MID
LEVEL RIDGING BEGINS TO BUILDING BACK OVER THE REGION BY LATE
MONDAY...WITH THE HIGH PRESSURE CENTERED EAST OF THE SOUTHEAST
STATES. THE GFS IS PROGGING SEVERAL SHORTWAVES TO MOVE AROUND THE
PERIPHERY OF THE HIGH THROUGH THE FIRST PART OF NEXT WEEK. THESE
FEATURES ARE GENERALLY HARD TO TIME...BUT WITH A MOIST AIRMASS IN
PLACE...HAVE KEPT SLIGHT/CHANCE POPS IN THE REMAINDER OF THE
FORECAST.
THE SURFACE FRONT WILL PRETTY MUCH STICK AROUND FOR MUCH OF THE
WEEKEND BEFORE BECOMING DIFFUSE LATE SUNDAY/EARLY MONDAY. THE
BOUNDARY IS PROGGED TO MAKE IT TO SOUTHERN PORTIONS OF THE
CWFA...BUT WILL WAVE BACK AND FORTH OVER CENTRAL PORTIONS OF THE
CWFA THROUGH THE WEEKEND. THE BOUNDARY WILL SERVE TO FOCUS SHOWERS
AND THUNDERSTORMS THROUGH EARLY MONDAY BEFORE DISSIPATING.
HIGH PRESSURE WILL BE SITUATED JUST OFFSHORE FOR MONDAY AND
TUESDAY...WITH SOUTHERLY FLOW KEEPING THE ATMOSPHERE MOIST AND
UNSTABLE. LATE WEDNESDAY/EARLY THURSDAY THE NEXT FRONTAL BOUNDARY IS
EXPECTED TO MOVE EAST OVER THE CWFA...WITH HIGH PRESSURE BUILDING
BACK OVER THE AREA FOR NEXT WEEKEND.
TEMPERATURE GUIDANCE WAS PRETTY CLUSTERED AND SPLIT THE DIFFERENCE.
&&
.AVIATION...
TERMINALS WILL BE VULNERABLE TO THUNDERSTORMS PRODUCING AT LEAST
MVFR CONDITIONS THROUGH THE AFTERNOON/EARLY EVENING. WIND DIRECTION
A LITTLE TRICKY AS INITIAL WEAK FRONT RESIDES OVER THE CWA...WITH
THE PRIMARY BOUNDARY STILL IN PA AT 18Z. PRIMARY BOUNDARY WILL LEAD
TO A SHIFT IN WIND DIRECTION TO NW...THAT IS ADEQUATELY COVERED IN
INDIVIDUAL TAFS.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
SHORT TERM/AVIATION...PELOQUIN
LONG TERM...LISTEMAA
Hazardous weather outlook, Aug 5, 10:56 AM EST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1156 AM EDT FRI AUG 5 2005
ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-061015-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1156 AM EDT FRI AUG 5 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...THIS AFTERNOON AND TONIGHT
AS A COLD FRONT APPROACHES THIS AFTERNOON AND EVENING...A FEW
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Thunderstorm Wind, Loudoun
- When
- August 5, 4:00 PM EST
- Where
- Loudoun County, Purcellville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.150, -77.717
Trees and powerlines down in the Purcellville/Round Hill area.
Thunderstorm Wind, Rappahannock
- When
- August 5, 5:22 PM EST
- Where
- Rappahannock County, Sperryville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.667, -78.250
Thunderstorm Wind, Fauquier
- When
- August 5, 7:21 PM EST
- Where
- Fauquier County, Cassanova
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.650, -77.717
Tree limbs, powerlines, and one tree downed.
Thunderstorm Wind, Spotsylvania
- When
- August 5, 8:15 PM EST to 8:20 PM EST
- Where
- Spotsylvania County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.183, -77.667
Numerous trees down countywide.
Thunderstorm Wind, King George
- When
- August 5, 8:45 PM EST to 8:48 PM EST
- Where
- King George County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 38.283, -77.167
Trees and powerlines downed countywide.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Massachusetts, August 5, 20056 injured · $213,000 · 53 kt wind · 15 events
- Flash Flood and Damaging Winds in Texas, August 5, 2005$381,000 · 55 kt wind · 6 events
- Hail and Damaging Winds in Mississippi, August 5, 2005$289,000 · 55 kt wind · 11 events
- Hail and Damaging Wind in Georgia, August 5, 2005$301,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Alabama, August 5, 20052 injured · $100,000 · 1 in hail · 9 events
- Flooding in Ohio, August 5, 2005$250,000 · 4 events
- Hail and Damaging Wind in Alabama, August 5, 2005$120,000 · 52 kt wind · 2 events
- Damaging Wind in Alabama, August 5, 2005$110,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Mississippi, August 5, 2005$75,000 · 55 kt wind · 6 events
- Lightning Strike in Alabama, August 5, 2005$60,000 · 1 event
- Damaging Winds in Rhode Island, August 5, 2005$35,000 · 52 kt wind · 3 events
- Damaging Winds in Connecticut, August 5, 2005$30,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469501, 5469502, 5469503, 5469504, 5469505.